Management of dermatologic toxicities from epidermal growth-factor receptor inhibitors (EGFRIs) is best tailored to the type of skin lesions present, extent of body surface involvement, and anatomic location affected. Although few randomized trials have been undertaken to address treatment of skin, hair, or nail side effects to this class of drugs, some basic principles of therapy based on experience of referral centers can help mitigate these toxicities and ensure consistent EGFRI administration and maintenance of patient quality of life. Patient education as to the expected EGFRI side effects and early physician intervention when these side effects appear can improve outcomes. Two dermatologists who treat high numbers of patients affected by these EGFRI-induced cutaneous side effects submit their recommendations for management.
An acneiform-like skin toxicity is commonly observed in patients with solid tumors treated with epidermal growth factor receptor inhibitors (EGFRIs). This symptomatic rash is related to epidermal growth factor receptor (EGFR) inhibition in the skin. A positive relation between the presence and severity of treatment-related rash and survival has been consistently observed with all EGFRIs approved for clinical use. These findings suggest that rash may be a useful surrogate marker of successful EGFR inhibition and clinical benefit and therefore of possible use in identifying patients most likely to benefit from therapy, as well as to guide dose adjustments. Increasing drug dose until skin toxicity appears is being studied. Further studies are needed to thoroughly evaluate the value of skin toxicity as a surrogate marker for clinical benefit. Current treatments of the skin toxicity are empirical and oriented toward mitigating symptoms and not validated by well-controlled clinical trials. Rational treatments based on the biological mechanisms of the skin toxicity must be developed and tested in well-controlled clinical trials.
This article describes agents used to treat the dermatologic toxicities commonly seen during therapy with epidermal growth factor receptor inhibitors. Therapeutic options include topical emollients, antibiotics, corticosteroids, and other agents for supportive care. While medical approaches to these adverse reactions are still in a "learning phase," continued experience will provide further insight into effective management strategies.
Epidermal growth factor receptor inhibitors (EGFRIs) have demonstrated clinical activity in patients with non–small-cell lung cancer, pancreatic cancer, and colorectal cancer. EGFRIs are generally well tolerated, but reversible dermatologic toxicities are commonly associated with their use. Limited clinical evidence has characterized these adverse reactions as a class effect. For panitumumab (Vectibix), mild-to-moderate dermatologic toxicities are the most common associated adverse reactions. This report details the Japanese experience in the management of dermatologic toxicities associated with panitumumab use. Treatment selection for skin toxicity in Japan is also detailed, with a flowchart depicting strategies to treat various stages of dermatologic toxicities. Panitumumab was well tolerated in Japanese patients with advanced solid tumors, with a safety profile similar to that seen in non-Japanese patients.
Dermatologic toxicities associated with EGFR inhibitors can have a profound impact on patients' health-related quality of life (HRQL) and may interfere with treatment adherence. We interviewed 20 patients and 12 expert clinicians to identify the most bothersome aspects of dermatologic toxicities to better understand the impact on patients' HRQL. Patients and expert clinicians reported that dermatologic toxicities have an impact on patients' physical, functional, emotional, and social well-being. Patients identified the physical discomfort as having the most impact on their HRQL, specifically the sensations of pain, burning, and skin sensitivity. Patients experienced worry, frustration, and depression because of their dermatologic symptoms and reported withdrawing from social activities. Cognitive behavioral strategies such as guided imagery and symptom reframing (eg, rash means treatment is working) may provide patients with valuable skills for the management of this physical discomfort. Cognitive behavioral strategies may also be useful in helping patients manage anxiety and depression associated with any changes in their social function caused by skin rash, as well as distress associated with having a cancer diagnosis.
All nursing personnel actively participate in the nursing process, with the registered nurse taking primary responsibility. Five steps in the nursing process include assessment, diagnosis, planning, implementation, and evaluation. Health-care professionals have more than 10 years of experience with EGFR inhibitors in the oncology setting. To date, the application of the nursing process to assist in patient management has not been previously published or thoroughly described in the literature. This article will apply the nursing process utilizing current recommendations regarding the assessment and management of dermatologic toxicities associated with EGFR inhibitors.
This review summarizes the pathophysiology and clinical presentation of the cutaneous toxicities associated with EGFR inhibition. Such effects include papulopustular reactions, xerosis, pruritus, fissures, nail changes, hair changes, telangiectasias, hyperpigmentation, and mucositis. Most management strategies for these toxicities have been based on anecdotal experience; clinical trials are needed to provide uniform characterization to allow for evidence-based treatment strategies.
Dermatologic treatment of epidermal growth factor receptor inhibitor (EGFRI) skin toxicity is supportive and aims at maintaining quality of life while continuing EGFRI therapy. Despite the lack of randomized controlled trials or evidence-based guidelines, most cases of acneiform eruption are well controlled by topical metronidazole and oral minocycline 100 mg qd. For severe reactions, the minocycline dose is doubled and saline compresses are used. For superinfection with Staphylococcus aureus, oral cefuroxime axetil can be added for a short term. Emollients and topical steroids can be administered for skin dryness or eczema. Paronychia is the hardest to treat but antiseptic soaks and a corticosteroid paste can alleviate symptoms to some degree.